Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 24, 2021, 8:12 PM EDT for Wythe County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 8:12 PM EDT (00:12 UTC)
- Expired
- Aug 24, 2021, 9:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WWUS81 KRNK 250012
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
812 PM EDT Tue Aug 24 2021
VAZ012-250100-
Wythe VA-
812 PM EDT Tue Aug 24 2021
...A cluster of strong thunderstorms developing near the Interstate
81 Corridor near Wytheville through 900 PM EDT...
At 809 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Wytheville and Rural Retreat, moving southwest
at 5 mph.
HAZARD...Very Heavy Rainfall and Occasional Cloud-to-
Ground Lightning.
SOURCE...Radar indicated.
IMPACT...Localized Flooding.
Locations impacted include...
Wytheville...
Rural Retreat...
Crockett...
and Favonia
Interstate 81 Between Mile Markers 50 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3697 8137 3697 8135 3699 8132 3704 8120
3702 8118 3702 8116 3704 8113 3702 8111
3704 8104 3701 8099 3679 8127 3690 8133
3695 8138
TIME...MOT...LOC 0009Z 044DEG 6KT 3695 8126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 24, 8:10 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 24, 8:10 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 810 PM EDT Tue Aug 24 2021 .SYNOPSIS... Daily afternoon and evening threat for isolated thunderstorms continues through the week. The probability of precipitation increases Wednesday through Friday. Hot and humid weather continues through the end of the week with above normal temperatures. && .NEAR TERM /THROUGH WEDNESDAY/... As of 800 PM EDT Tuesday... Hot and humid conditions continue. Increasing thunderstorm chances mid-week... Surface high pressure centered almost directly overhead is suppressing showers and keep rain coverage isolated this evening. The few pulse storms we see in the area are driven by the high heat and humidity and won't linger much after the sun sets. With clear skies overnight, the surface will lose a lot of heat but little of the humidity. This lends itself to more valley and river fog early Wednesday morning, and perhaps in the few locales that received rain earlier today, as they will have ample surface moisture to feed radiative fog. Wednesday the surface high pressure remains, and in terms of upper flow, we are sandwiched between ridging over the plains and a Bermuda High inching westward. Isolated to scattered afternoon and evening diurnal showers will crop up. With a bit more southwesterly flow Wednesday as compared to earlier today, likely to see slightly increased storm coverage along the ridgetops and west of the Blue Ridge into the higher elevation areas in the mountains due to orography. East of the Blue Ridge towards the Piedmont, showers will be isolated. Temperatures will continue to be hot with high pressure directly overhead preventing meaningful cloud cover and southwest flow continuing to feed warm air in. On Wednesday expecting mid 90s east of the Blue Ridge, and along it highs will get close in the upper 80s. Some spots near the Blue Ridge that don't experience a storm and receive consistent sunshine all day could break that 90 degree line. West of the Blue Ridge, everyone will be in the mid to upper 80s. Overnight lows will be in the mid 60s to low 70s, as high surface dewpoints prevent stronger radiative cooling. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 134 PM EDT Tuesday... Building ridge to provide hotter than normal temperatures this period with scattered chances of storms... High pressure aloft will build from the western Atlantic into the mountains through Friday. Models are indicating shortwave energy pushing through Wed evening, which should act to keep convection going through midnight, and with cooling after sunset, storms may actually increase due to loss of warm cap aloft. Thursday still showing somewhat of a weak point in the upper ridge, such scattered storms are expected by early afternoon across the mountains, and moving east to the foothills, though as you head further east the ridge is stronger so may be more limited across the piedmont. With 595 high over the eastern sections of NC/VA Friday, storm chance will be less, with a shift northward to the Shenandoah Valley where scattered storms are more likely. Will maintain low chance pops mainly north of I-64 to LYH. The heat remains the 594-595 high expands northwest, with Friday looking hotter. Highs will range from the mid to upper 80s in the mountains, except around 80 in the highest terrain Thursday to lower to mid 90s east. Friday, highs run from the mid 80s to around 90 west, to mid 90s east. Forecast confidence is high on temperatures, but average on storm coverage. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 142 PM EDT Tuesday... Ridge holds for the weekend before return back to normal next week... Weekend looks to be the hottest as 594 ridge sits over the area. Storm chance will be limited to the higher ridges in the afternoon, possibly moving/developing eastward around dusk. Sweltering heat Saturday and Sunday with mid 80s to around 90 west to mid to potentially upper 90s east, especially Saturday. Will have to monitor dewpoints with potential heat advisory east of Lynchburg/Danville Saturday, but at the moment looks like should stay below 105F. Early next week, models showing a trough digging across the Great Lakes, which should shift the ridge further south. Frontal boundary may approach by Tuesday, but confidence is low on this happening, so will keep threat of storms in the chance range Monday-Tuesday. Temperatures should drop back to normal to slightly above normal ranges for late Aug with highs in the lower to mid 80s west to around 90 east. Forecast confidence is high for temperatures and limited storm threat this weekend, with below average confidence on front arriving early next and storm coverage. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 800 PM EDT Tuesday... VFR conditions will prevail into early Wednesday morning as high pressure moves from the Tennessee Valley toward the East Coast tonight. A few showers currently in Northwest NC will dissipate before 25/02Z. River valley fog will interrupt the VFR conditions, bringing vsbys down into MVFR/IFR range for LYH/BCB/BLF and as low as LIFR for LWB over a brief pre-dawn period. Expect fog to burn off an hour or two after sunrise and VFR is expected at all TAF locations by mid- morning. With scattered showers expected in far western VA and eastern WV, have included vicinity showers in the TAF for the afternoon at BLF/LWB. Showers are possible for other sites, but the likelihood is lower. Winds will pick up at the surface to 4-8 kts from E and SE Wednesday evening, but no gusting is expected. Confidence in forecast parameters... Cigs... High Vsbys... Above average Winds... High Showers/storms... Above average Extended Aviation Discussion... Daily afternoon and evening scattered showers and thunderstorms continue into the weekend, with the associated MVFR ceilings and visibility. MVFR to LIFR fog may form in the valleys each night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...VFJ SHORT TERM...WP LONG TERM...WP AVIATION...BMG/VFJ
Hazardous weather outlook, Aug 24, 2:10 PM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 210 PM EDT Tue Aug 24 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-251815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 210 PM EDT Tue Aug 24 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 8:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
812 PM EDT Tue Aug 24 2021
VAZ012-250100-
Wythe VA-
812 PM EDT Tue Aug 24 2021
...A cluster of strong thunderstorms developing near the Interstate
81 Corridor near Wytheville through 900 PM EDT...
At 809 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Wytheville and Rural Retreat, moving southwest
at 5 mph.
HAZARD...Very Heavy Rainfall and Occasional Cloud-to-
Ground Lightning.
SOURCE...Radar indicated.
IMPACT...Localized Flooding.
Locations impacted include...
Wytheville...
Rural Retreat...
Crockett...
and Favonia
Interstate 81 Between Mile Markers 50 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3697 8137 3697 8135 3699 8132 3704 8120
3702 8118 3702 8116 3704 8113 3702 8111
3704 8104 3701 8099 3679 8127 3690 8133
3695 8138
TIME...MOT...LOC 0009Z 044DEG 6KT 3695 8126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 12:54 PM EDT | Areal Flood Advisory | RNK | Amherst | 3 hr |
| Aug 25, 4:23 PM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
| Aug 25, 5:45 PM EDT | Special Weather Statement | RNK | Craig | 45 min |
| Aug 25, 5:50 PM EDT | Special Weather Statement | RNK | Smyth | 55 min |
| Aug 25, 5:58 PM EDT | Special Weather Statement | RNK | Smyth | 47 min |
| Aug 25, 6:18 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Wythe | 2 hr |
| Aug 25, 6:31 PM EDT | Special Weather Statement | RNK | Wythe | 44 min |
| Aug 25, 7:50 PM EDT | Areal Flood Advisory | RNK | Pulaski | 101 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.